Q: What can you tell me about the after-effects of surgical anesthesia? I am a healthy 72-year-old man, still very active. Five days ago, I had TURP prostate surgery.
Now I’m plodding through a two-week recovery period of inactivity at home. I had planned to use the time to complete a writing project, read some books and sort through family photos. But I can’t concentrate. My attention span is zero.
Instead, I sit in a chair and stare into space. I worry that the surgery has made matters worse instead of better, and that I’ll never get my life back. I feel disconnected from the people around me. To top it off, I have insomnia. Once I do get to sleep, I have the sort of frustrating dreams that accompany a fever.
I’ve never suffered from depression; my wife blames my problems on the residual effects of anesthesia.
A: Your wife might be right. Although your problem, “postoperative cognitive decline,” may affect up to 50 percent of older patients, doctors haven’t been able to tell whether the anesthesia, the surgery or some other factor is responsible (British Journal of Anaesthesia online, Sept. 8, 2014). The recovery time is quite variable, but most people who experience this problem seem to be doing better after three months (Indian Journal of Anaesthesia, May-June 2014). We hope that within a few months you will be back to your old self.
Nail fungus remedies
Q: I have gone to a podiatrist for nail fungus several times. He has given me samples of prescription medicine that help as long as I use them.
Once the medicine is used up, the fungus returns. I love your advice and remedies on so many things. Can you please give me one for this problem?
A: Home remedies for nail fungus take a lot of patience. There are, however, several that readers have found helpful.
Some people find that soaking the nails in a solution of vinegar and water discourages nail fungus. Others prefer to mix the vinegar with old-fashioned Listerine for their daily foot bath. Vicks VapoRub, vitamin E and even cornmeal all have their enthusiasts.
EpiPen for allergies
Q: You have written about the EpiPen for treating allergic reactions, especially bee stings. I just spent eight hours in an emergency room with an allergic reaction to lisinopril, the prescribed blood pressure medication I have been taking for more than two years. It took an EpiPen to stop the swelling of my lips, face, nasal passages and throat.
I was told that this blood pressure drug can cause allergic reactions unexpectedly, even in people who have taken it for years. Please let your readers know that the EpiPen is good for much more than allergic reactions to bee stings. It saved my life.
A: ACE-inhibitor blood pressure drugs like enalapril, lisinopril and ramipril can trigger life-threatening swelling, even after years of safe use. In such instances, epinephrine (EpiPen) can reverse the reaction. You are right: Epinephrine can be a lifesaver for a variety of allergic emergencies.
Reach Joe and Terry Graedon at PeoplesPharmacy.com.